- About this Journal
- Abstracting and Indexing
- Aims and Scope
- Article Processing Charges
- Articles in Press
- Author Guidelines
- Bibliographic Information
- Citations to this Journal
- Contact Information
- Editorial Board
- Editorial Workflow
- Free eTOC Alerts
- Publication Ethics
- Reviewers Acknowledgment
- Submit a Manuscript
- Subscription Information
- Table of Contents
Journal of Function Spaces and Applications
Volume 2012 (2012), Article ID 465364, 9 pages
Invariant and Absolute Invariant Means of Double Sequences
1Department of Mathematics, King Abdulaziz University, Jeddah 21589, Saudi Arabia
2Department of Mathematics, Aligarh Muslim University, Aligarh 202002, India
Received 20 February 2012; Revised 17 April 2012; Accepted 28 April 2012
Academic Editor: Sivaram K. Narayan
Copyright © 2012 Abdullah Alotaibi et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
We examine some properties of the invariant mean, define the concepts of strong -convergence and absolute -convergence for double sequences, and determine the associated sublinear functionals. We also define the absolute invariant mean through which the space of absolutely -convergent double sequences is characterized.
1. Introduction and Preliminaries
A double sequence of real or complex numbers is said to be bounded if The space of all bounded double sequences is denoted by .
A double sequence is said to converge to the limit L in Pringsheim’s sense (shortly, p-convergent to L) if for every there exists an integer such that whenever . In this case is called the -limit of . If in addition , then is said to be boundedly convergent to L in Pringsheim’s sense (shortly, bp-convergent to L).
A double sequence is said to converge regularly to L (shortly, r-convergent to L) if is -convergent and the limits and exist. Note that in this case the limits and exist and are equal to the -limit of .
In general, for any notion of convergence , the space of all -convergent double sequences will be denoted by and the limit of a -convergent double sequence by , where .
Let denote the vector space of all double sequences with the vector space operations defined coordinatewise. Vector subspaces of are called double sequence spaces.
All considered double sequence spaces are supposed to contain where
We denote the pointwise sums , , and , by , and , respectively.
Let be the space of double sequences converging with respect to a convergence notion , a double sequence space, and a 4-dimensional matrix of scalars. Define the set Then we say that maps the space into the space if and denote by the set of all 4-dimensional matrices which map into .
We say that a 4-dimensional matrix is -conservative if , and -regular if in addition where
Let be a one-to-one mapping from the set into itself. A continuous linear functional on is said to be an invariant mean or a -mean (see [6, 7]) if and only if (i) when the sequence has for all , (ii) , where , and (iii) for all .
We say that a sequence is -convergent to the limit if for all -means . We denote by the set of all -convergent sequences . Clearly . Note that a -mean extends the limit functional on in the sense that for all if and only if has no finite orbits, that is to say, if and only if , for all (see ).
Recently, the concept of invariant mean for double sequences was defined in .
Let be a one-to-one mapping from the set of natural numbers into itself. A continuous linear functional on is said to be an invariant mean or a -mean if and only if (i) if (i.e., for all ); (ii) , where , for all , and (iii) .
If then -mean is reduced to the Banach limit for double sequences .
A double sequence of real numbers is said to be -convergent to a number if and only if , where and .
Note that .
Throughout this paper limit of a double sequence means -limit.
For , the set is reduced to the set of almost convergent double sequences . A double sequence of real numbers is said to be almost convergent to a number if and only if The concept of almost convergence for single sequences was introduced by Lorentz .
Remark 1.1. In view of the following example, it may be remarked that this does not exclude the possibility that every boundedly convergent double sequence might have a uniquely determined -mean not necessarily equal to its -limit.
For example, let for all . Then it is easily seen that any bounded double sequence (and hence, in particular, any boundedly convergent double sequence) has -mean .
In this paper we examine some properties of the invariant mean and define the concepts of absolute -convergence and strong -convergence for double sequences analogous to the case of single sequences [8, 19]. We further define the absolute invariant mean through which the space of absolutely -convergent double sequences is characterized.
2. Strong and Absolute -Convergence
Remark 2.1. In , it was shown that the sublinear functional defined on dominates and generates the -means, where is defined by
Now we investigate the sublinear functional which generates the space of strongly -convergent double sequences defined in  as
Definition 2.2. We define by
Let denote the set of all linear functionals on such that for all . By Hahn-Banach Theorem, the set is nonempty.
If there exists such that then we say that is -convergent to and in this case we write -.
We are now ready to prove the following result.
Theorem 2.3. is the set of all -convergent sequences.
Proof. Let . Then for each , there exist such that for and all ,
and this implies that . In a similar manner, we can prove that . Hence for all . Therefore for all and this implies that by (2.6) implies that is -convergent.
Conversely, suppose that is -convergent, that is,
Since is sublinear functional on , by Hahn-Banach Theorem, there exists such that . Hence ; since , it follows that . This completes the proof of the theorem.
Now we define the concept of absolute -convergence for double sequences.
Put Thus simplifying further, we get Now we write and .
In , the following was defined.
Definition 2.4. A double sequence is said to be absolutelyσ-almost convergent if and only if
By , we denote the space of all absolutely -almost convergent double sequences.
Now we define the following.
Definition 2.5. A double sequence is said to be absolutely σ-convergent if and only if(i) converges uniformly in ;(ii), which must exist, should take the same value for all .
By , we denote the space of all absolutely -convergent double sequences. It is easy to prove that both and are Banach spaces with the norm
Note that .
Remark 2.6. It is easy to see that the assertion (i) implies that (as a double sequence in ) converges uniformly in , but it may converge to a different limit for different values of . This point did not arise in Banach limit case in which . In this case if we assume only that for some value of ; then we must have for any other (but not necessarily uniformly in ). So if, as a special case, we assume uniform convergence, the value to converges must be same for all . This need not be in the general case. For example, consider . Define the sequence by Then for all so that for all (in particular, , since . Thus (i) certainly holds, but the value of is 1 when is odd and 0 when is even (for all ). Moreover, it shows that the inclusion is proper.
3. Absolute Invariant Mean
Remark 3.1. It may be remarked that we have a class of linear continuous functionals on (which we call the set of invariant means) such that is uniquely determined if and only if , that is, the largest set which determines uniquely is . Now we are going to deal with the similar situation which prevails for .
As an immediate consequence, we have the following.
Theorem 3.2. There does not exist a class of continuous linear functionals on such that is uniquely determined if and only if .
Proof. We first note that is not closed in (which follows from the case for single sequences which is proved in ). Given the value of for , its value for is determined by continuity. So if is unique for , it must be unique in the set , which is larger than .
Remark 3.3. As in Remark 2.1, it is easy to see that the sublinear functional
both dominates and generates the functional which is a -mean if and only if
It follows from (3.2) that is unique -mean if and only if
In the same vein, we seek a characterization of a class of linear functionals on to define absolute invariant mean in terms of a suitable sublinear functional on .
Definition 3.4. A linear functional on is an absolute invariant mean if and only if and is unique if and only if where
We have the following result.
Theorem 3.5. One has
Proof. Since is a sublinear functional on , it follows from Hahn-Banach Theorem that there exists a continuous linear functional on such that and this limit is unique if and only if , that is, if and only if for all . That is, if and only if that is, if and only if .
The authors would like to thank the Deanship of Scientific Research at King Abdulaziz University for its financial support under Grant no. 99-130-1432. The authors are also thankful to the referee for his/her constructive comments which helped to improve the present paper.
- F. Móricz, “Extensions of the spaces c and co from single to double sequences,” Acta Mathematica Hungarica, vol. 57, no. 1-2, pp. 129–136, 1991.
- A. Pringsheim, “Zur Theorie der zweifach unendlichen Zahlenfolgen,” Mathematische Annalen, vol. 53, no. 3, pp. 289–321, 1900.
- H. J. Hamilton, “Transformations of multiple sequences,” Duke Mathematical Journal, vol. 2, no. 1, pp. 29–60, 1936.
- M. Mursaleen and S. A. Mohiuddine, “Almost bounded variation of double sequences and some four dimensional summability matrices,” Publicationes Mathematicae Debrecen, vol. 75, no. 3-4, pp. 495–508, 2009.
- G. M. Robison, “Divergent double sequences and series,” Transactions of the American Mathematical Society, vol. 28, no. 1, pp. 50–73, 1926.
- M. Mursaleen, “On 𝒜-invariant mean and 𝒜-almost convergence,” Analysis Mathematica, vol. 37, no. 3, pp. 173–180, 2011.
- P. Schaefer, “Infinite matrices and invariant means,” Proceedings of the American Mathematical Society, vol. 36, pp. 104–110, 1972.
- M. Mursaleen, “On some new invariant matrix methods of summability,” The Quarterly Journal of Mathematics, vol. 34, no. 133, pp. 77–86, 1983.
- M. Mursaleen and S. A. Mohiuddine, “Some inequalities on sublinear functionals related to the invariant mean for double sequences,” Mathematical Inequalities & Applications, vol. 13, no. 1, pp. 157–163, 2010.
- M. Mursaleen and S. A. Mohiuddine, “Banach limit and some new spaces of double sequences,” Turkish Journal of Mathematics, vol. 36, pp. 121–130, 2012.
- C. Çakan, B. Altay, and M. Mursaleen, “The σ-convergence and σ-core of double sequences,” Applied Mathematics Letters, vol. 19, no. 10, pp. 1122–1128, 2006.
- C. Çakan, B. Altay, and H. Coşkun, “σ-regular matrices and a σ-core theorem for double sequences,” Hacettepe Journal of Mathematics and Statistics, vol. 38, no. 1, pp. 51–58, 2009.
- M. Mursaleen and S. A. Mohiuddine, “Double σ-multiplicative matrices,” Journal of Mathematical Analysis and Applications, vol. 327, no. 2, pp. 991–996, 2007.
- M. Mursaleen and S. A. Mohiuddine, “Regularly σ-conservative and σ-coercive four dimensional matrices,” Computers & Mathematics with Applications, vol. 56, no. 6, pp. 1580–1586, 2008.
- M. Mursaleen and S. A. Mohiuddine, “On σ-conservative and boundedly σ-conservative four-dimensional matrices,” Computers & Mathematics with Applications, vol. 59, no. 2, pp. 880–885, 2010.
- M. Mursaleen and S. A. Mohiuddine, “Invariant mean and some core theorems for double sequences,” Taiwanese Journal of Mathematics, vol. 14, no. 1, pp. 21–33, 2010.
- F. Móricz and B. E. Rhoades, “Almost convergence of double sequences and strong regularity of summability matrices,” Mathematical Proceedings of the Cambridge Philosophical Society, vol. 104, no. 2, pp. 283–294, 1988.
- G. G. Lorentz, “A contribution to the theory of divergent sequences,” Acta Mathematica, vol. 80, pp. 167–190, 1948.
- M. Mursaleen, “Matrix transformations between some new sequence spaces,” Houston Journal of Mathematics, vol. 9, no. 4, pp. 505–509, 1983.
- G. Das and S. K. Sahoo, “A generalisation of strong and absolute almost convergence,” The Journal of the Indian Mathematical Society, vol. 58, no. 1–4, pp. 65–74, 1992.
- G. Das and B. K. Ray, “Absolute almost convergence and application,” in Modern Methods of Analysis and Its Applications, M. Mursaleen, Ed., pp. 11–20, Anamaya, New Delhi, India, 2010.
- M. Mursaleen and S. A. Mohiuddine, “Some new double sequence spaces of invariant means,” Glasnik Matematički, Serija III, vol. 45, no. 65, pp. 139–153, 2010.
- G. Das and B. Kuttner, “Space of absolute almost convergence,” Indian Journal of Mathematics, vol. 28, no. 3, pp. 241–257, 1986.